Sunday, January 13, 2008

Questioning the Reason for my Perforated Bowel

I wrote an entry a few days ago about what I went through when I had to be rushed to emergency and was told that I had a perforated bowel. If you are new to my blog, you may Click here for that entry.

This morning I woke up and decided that I would do some research on a couple of the medications I'm taking, namely naproxen.

As mentioned in previous posts, I have avascular necrosis. The fact that I have avascular necrosis makes it difficult for me to walk sometimes. When I explained this to my doctor, he prescribed naproxen. Naproxen is an anti inflammatory drug. It basically reduces the hormones in your body that cause inflammation that cause pain in your body.

I must admit, after taking this drug, the pain in my knee and especially in my hip, where the pain is more severe, decreased significantly. I was able to walk around with a lot less pain, and that was a huge deal (and relief) for me.

Months later when I ended up with a perforated bowel, doctors looked at me and scratched their heads. They were baffled and didn't know or understand why this happened. When you have a disease like Lupus...the popular thing to do/say is "Well...it was probably your Lupus that caused this to happen."

Well, I googled Naproxen, and whatever did I find?

This medicine can also increase your risk of serious effects on the stomach or intestines, including bleeding or perforation (forming of a hole). These conditions can be fatal and gastrointestinal effects can occur without warning at any time while you are taking naproxen. Older adults may have an even greater risk of these serious gastrointestinal side effects.
Call your doctor at once if you have symptoms of bleeding in your stomach or intestines. This includes black, bloody, or tarry stools, or coughing up blood or vomit that looks like coffee grounds.


I found this info on drugs.com, and the specific link to Naproxen can be found here.



I'm pretty saddened, irritated, and angry at this. No one seemed to know that this medication could (and probably was) the reason I developed a hole in my intestine. Everyone had their own reasoning and explanation as to why this happened.
At the same time, this whole medication thing is such a trial and error thing. Whenever you see these crazy, life threatening side effects for medications, you almost think "Ahh, well that crazy side effect could never happen to me". I wonder, if I had been made aware of these side effects before being given the medication, would I have decided against taking it?
Umm..yeah...I think I might have. Taking a medication that makes it a bit easier to walk is not the same as taking prednisone, or MMF, or any other medication which is basically used to keep your disease at bay. Stopping naproxen or deciding to go without it wouldn't have threatened my health or my life...
....taking it did, though. So many people flat out die from having a perforated bowel. I'm damned lucky to be alive.

3 thought(s):

Brittany said...

Hi Miz,
I love your blog! I am working on starting something similar on Facebook! I'm 23 and have lupus as well, so I know what it's like to be in school, work and deal with the problems you mention. About the naproxen, the side effects mentioned are usually precautionary and only affect a certain percentage of patients. Maybe you should think about eating foods with low acidity. I know that with prednisone and cellcept I have to watch what I eat too!

Brittany,
Greater Florida Chapter, LFA

Miz Flow said...

Hi Brittany,

Thanks for your comment! Please drop me a line when you start your facebook group and I'll be sure to join! :)

I agree that the side effects for naproxen only affect a certain percentage of the people using it. At the time that I got a perforation in my bowel, I had been on a strict gluten free diet for just under a year. Luckily I had an appointment with my rheumatologist today and he was very familiar with the side effects of naproxen. He told me that in my specific case, it seemed to be more of a vascular occurence (ie. there appeared to be a blood clot in my intestine that caused it.) Apparently there are tests that they check for to see if you're succesptable to blot clots...and I'm not! So I suppose it was a freak occurence?

At any rate, he told me to only take naproxen as needed, and to try plain tylenol. That's what I'm gonna do! I love my rheumy! :)

THE Frugal Foodie & Gonzo Gourmands said...

I wish I had known this about naproxen and ibuprofen. My father died from a perforated bowel that ruptured while he was in the hospital. He was a vital man for his age, and going to his regular golf game when he went into the hospital. I think there should be a class action lawsuit for not warning people about such serious side effects.

 
Blog Design by April Showers Design Studio